People with night sweats can wake in the night to find their bedclothes and bedding soaked. This abnormal sweating is annoying, but usually harmless. Night sweats can sometimes be a sign of an underlying medical condition. See your GP if they keep happening and you're worried.
Causes of night sweats
You can find information below about the main conditions and medications that can cause night sweats. Many of these conditions would cause other more specific symptoms as well.
The conditions include:
- the menopause
- obstructive sleep apnoea – a condition that causes interrupted breathing during sleep
- medication – antidepressants and some other psychiatric drugs can sometimes cause night sweats as a side effect, as can aspirin and the steroid drug prednisolone
- alcohol abuse or drug misuse – especially the use of heroin
- hypoglycaemia (low blood sugar), which is commonly associated with diabetes and taking insulin
- infections – tuberculosis is the most common infection associated with night sweats, but sweating may also be caused by other infections, including endocarditis (inflammation of the heart valves), osteomyelitis (a bone infection), abscesses and HIV/AIDS
- cancer – night sweats can be an early symptom of certain cancers, such as lymphoma or leukaemia- this is unusual and cancer would cause other symptoms too, such as unintentional weight loss
- hormone disorders such as an overactive thyroid gland
- gastro-oesophageal reflux disease (GORD) – where stomach acid leaks out of the stomach and into the gullet, although night sweats are not a common symptom of this
There may not be an identifiable cause for your night sweats. It may just be an annoyance that happens every now and then.
You should not use this page to diagnose yourself with a condition – if you have concern about your symptoms, see your doctor.
People who generally sweat excessively, day and night, may have a condition called hyperhidrosis.
Hyperhidrosis doesn't usually pose a serious threat to a person’s health. It can be embarrassing and distressing.
If it is interfering with activities in your day to day life, or your work, speak to your GP about treating it.
More useful links
The information on this page has been adapted from original content from the NHS website.
For further information see terms and conditions.